Oral corticosteroids are powerful drugs that we doctors use in many clinical situations. Unfortunately, as I have too frequently observed in my lengthening medical career, we often see too much of a good thing. Even short courses of oral steroids can frequently cause significant side effects and should only be prescribed after very careful consideration of the benefits AND the risks. I will be blunt to say that, in too many instances, patients in Emergency Rooms and urgent care centers are prescribed oral steroids without what I would accept as adequate evaluation of that ratio. Please allow me to summarize a recent medical article from Archives of Diseases in Children by researchers Aljebab, Choonara, and Conroy that will illustrate my point. These doctors conducted a comprehensive review of research articles of 3200 children ages 28 days to 18 years receiving < 14 days of oral steroid treatment
They found that the most common side effect seen with even short term steroid use was vomiting (5.4%), which was more common with dexamethasone (“decadron”) as opposed to prednisolone (“orapred”). Mood swings occur in 4.7%–anxiety, hyperactivity, aggression. This appears to be dose dependent–much more at 2mg/kg/dose than 1 mg/kg/dose. Next was sleep disturbance at 4.3%. 1/3 of children had blood pressure elevations to 120/90 and an equal number experienced significant weight gain during their short oral steroid course.
Infection was a more serious side effect occurring in 0.9% of children in their study, including one child who, tragically, died of overwhelming infection caused by immune suppression from oral steroid treatment. Perhaps the greatest concern was suppression of the “hypothalamic-pituitary axis (HPA)”–the vital mechanism that maintains normal, life supporting cortisol production by the adrenal glands. Fully 81% of children on short courses of oral steroids had biochemical evidence of this problem. Fortunately none of the observed children experienced any clinically significant medical event secondary to HPA suppression. But a worrisome observation, to say the least.
So, as we can see, this is not benign intervention and the decision to use oral steroids must be thoughtfully evaluated in each individual instance. In my > 30 years experience, I find that mild to moderate exacerbation of respiratory problems like asthma or croup can be very well managed by inhaled steroids or at most a single dose of oral steroids. Most rashes and hives, no matter how unsightly or uncomfortable for the patient, are well controlled with topical steroid preparations and oral antihistamines.
I encourage you to discuss with me any use of oral steroids recommended for your child. I’m here so we can make this important decision together.
Please send along questions or comments, and thanks for following.